A member writes:
Can you find out if any RA chicks get eye infections after taking Orencia? I have had my 4th injection of Orencia and have two bouts of eye infections. Very frustrating.
Thank you in advance for your input and sharing your experiences to help answer this members question. (((pain-free internet hugs)))
What our members have said so far:
Toni – I take Orencia infusions and that hasn’t been an issue for me.
Kimberly – There’s a good chance you may be starting to have eye problems, check w/your doctor.
Kimberly – Had she been tested for sjogrens? That could be causing eye problems, I have constant eye problems due to sjogrens
Jennifer – I do have sjogrens too. But this is the first time that I have had the eye infections.
Kim – I’ve been on Orencia infusion and injections for about 2 years total. I keep getting sinus injections and UTI’s. Are you taking Plaquenil? I heard that does something to your eyes.
Loreeta – I’ve been on Orencia for more than a year. No eye infections, but I had a really bad case of influenza last winter. It suppresses your immune system so we are more susceptible to infections. But my RA has never been better! I feel great! Good luck to you!
Andrea – Do you wear eye makeup? It could be the cause of the infection. Orencia could be lowering your immune system, as we know it does, & then your make up could be introducing a bacteria.
Carrie – Infections are quite common with all biologics. It’s best to sanitize, sanitize, sanitize whenever you can.
Pennie – Severe inflammation of the white part of the eye is called scleritis & due to RA flares. Infections are bacteria caused. An ophthalmologist should be seen. Scleritis needs steroid drops. An infection like conjunctivitis needs antibiotic drops.
Robin – I had a terrible eye infection. I went to my eye doctor, my RA doctor and an eye specialist. They said the condition stemmed from severe dry eyes due to the RA. This started in April and is finally clearing up. They put plugs in the year ducts, gave me steroid drops, gel drops, and just started me on Restasis. I have been on Orencia for over a year and this is the first eye infection. Yours may be from dry eyes, like mine was, not the mess. Good luck!
Julie – RA can effect eyes with all sorts of eye problems, we have a friend who has permanent eye problems, including cataract issues and eye infections as well as raised eye pressure, his eye specialist told him the RA is the cause, as RA usually invades the system via a virus
Yolanda – I take the Orencia 125 mg shot each week. No side effects whatsoever! And I do feel good!!! Best of luck to you and those starting soon!!
Brenda – Plaquenil will cause eye problems you have to watch very closely – the infections can cause blindness. No issues with Orencia thus far – 8 months and counting!
Jennifer – I’m on plaquenil too, maybe that’s what’s causing the problems.
Brenda – go see the eye doctor! I been on Plaquenil for 2 years and I have to go every 6 months for eye check ups.
Bonnie – I have had three UTI’s since starting Actemra 5 months ago never really put 2 & 2 together till now hmmm
Kim – I’ve been on it since April 2013 and no eye infections here and I also have sjogrens
Katie – Most of the meds we are on can make you susceptible to any number of infections. Orencia is no different. It could be a coincidence, or your immune system is having trouble fighting off bugs. Talk to your Rheumatologist.
Christina – No eye infections but I did get more sinus infections with orencia
Ashlyn – I also had a corneal ulcer and since taking orencia my eye infections and swelling have greatly improved. As one other member asked, have you been tested for sjorgens? My dr said the infection was due to so much internal swelling from the sjorgens disease….good luck
Barbara – I just started orencia and I don’t think I’m going to get any results from it. My eyes are fine but I have a terrible cough plus pain is not under control. I have so many other health problems. Colon cancer so I’m limited to what I can take. My Dr said it would take six months to take full effect. I’ve been on just about everything in the last twenty years. Trial and error.
Mel – Iritis is also linked to RA and can cause permanent damage to vision if not treated. If your eye is bloodshot, hurts, is sensitive to light and you have any blurred vision see an ophthalmologist straight away. It’s treated with 3 types of drops depending on severity. I’m on humira and don’t get iritis now but I do get frequent eye infections
Kristina – I have eye issues during a flare.
Abel – Praying for you mija
Shelley – I have the dry eye problem but couldn’t afford the restasis.
Robin – Ooops! Not the Orencia medicine.
Holly – NO
Jacki – I’ve never taken Orencia but have taken several just like it and have developed several different infections and liver problems to the point that my doctor has taken me off all of them, saying that he didn’t want me to have more problems than I already have. I’ve had RA for several years.
Mary – not sure about eye infections but every time I got one I would get a fever blister on my lip until I started taking L-Lysine
Linda – I hope not, I start Orencia in two weeks.
Margetta – No eye infections and have been on Orencia for over a year.
Debi – episcleritis is a symptom of RA – I have had several bouts of this – once on cimzia.. currently on orencia and have not had any eye issues.
Vee – Yup. I have to keep my hands off my face & eyes. Due to dry eyes they stay irritated. What does your doctor say?
Krity – I wasn’t on Orencia, but with Remicaide and methotrexate I did get a bunch of bouts of pink eye. So attractive on an adult. Good luck!
Jane – Had RA for 25 years, been on various meds, Rituxin for about 5 years , started with eye infections around April. Taken antibiotics from drs but saw then saw eye Dr, as they kept reoccurring, he said it was an “eye” problem that people of northern European heritage can get ?!! ( symptoms like pink eye, but it isn’t )
Terry – I have been on Orencia for a year now and have not any eye infections.
Nicole – I do not take Orencia but not long after starting the Methotrexate I got a corneal infection in both of my eyes. Luckily the damage was reversible.
Kashmira – Be careful with eye problems. I was on Simponi and got a corneal ulcer. It started ok but I was on antibiotics for a long time and somehow got a fungus. Long story short, I’m 27 and about to go get my eye removed and get a fake. Make sure you are getting good treatment!!
Nicole – I’m so sorry to hear that! After starting Methotrexate I got quite a few infections, but on of them was a corneal infection in both eyes. Luckily the damage I had was reversible but it might not have been if I waited any longer for treatment. I had to have my grandfather drive me to the doctor because I couldn’t see or keep my eyes open.
Nancy – 13th injection, so far so good…
Kathy – I have had two eye infections this year and I am on remicade. I think all biologics can give US a chance at infection due to lowering our immune systems.
Keri – No eye infections but I do get UTI’s and sinus infections too! Do you have RA or is it possible ankylosing spondylitis? Eye infections are common with AS!
Heather – I have had 64 Orencia Infusions & no infections.
Deborah – Heather, I am suppose to start on the orencia infusions but I am scared to death. I’m not a fan of all these toxic drugs that we have to use but infusions really scare me. Have you had any side effects, does it work? I’ve been on methotrexate for 2 1/2 years this time and last round was probably 6 years. Any feedback appreciated. thank you and wish you pain free days.
Heather – I combine Orencia & Acupuncture. I was able to stop all my other meds for Lupus & Arthritis. Yes, it has worked for me. I really struggled with Methotrexate. Lots of sores in my mouth, nose, & genitals. I say go for it. They make you do blood work every couple of months to monitor your levels. But I recommend Acupuncture even more! Good luck to you
Heather – The only side effect I noticed is sometimes getting a slight headache & a stuffy nose the next day. No big deal.
Tina – I’ve only had 3 so far n no eye issues. But my digestive system has more sensitive than usual since I started it. I’m bringing that up on my next appt.
Shannon – I have been taking it weekly since February. No eye infections. Going to start infusions soon.
Giselle – I haven’t had so far. I took my 4th infusion last week.
Cheryl – No been on it for a year no infections,touch wood!..it has been good there is no cure but I have had least pain !….the pain is still there but I have to have it or I could not walk at all!
Amy – Wow I have eye infections a lot too didn’t realize that was the reason now I know Thanks…
Want to add on to this discussion? Please use leave a reply comment sections below to keep this discussion going or add your own experiences.
Want to ask your fellow members in the community a question or post a message? Send it to Niki.
The above is a discussion created by a member and with member generated responses from our Facebook community (facebook.com/rachicks) put into a format so that the discussion can be archived for future answers needed by others in a searchable format while keeping member anonymity. Member provided information, statements and opinions do not reflect on RAChicks.com or all individuals with Autoimmune Arthritis. We encourage all members to seek professional medical advice for any specific questions and concerns as this does not substitute competent medical care.